Utah, 2016Tornado and Flash Flooding in Utah, August 21 to 26, 2016
August 21 to 26, 2016 · NWS SLC · 6 events in 4 counties and zones
Strong thunderstorms once again developed across the state of Utah starting August 21, producing gusty winds, flash flooding, and one reported tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms once again developed across the state of Utah starting August 21, producing gusty winds, flash flooding, and one reported tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 21, 3:09 PM MST, 25 minutes earlier.
Area forecast discussion, Aug 21, 3:09 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 PM MDT SUN AUG 21 2016
.SYNOPSIS...Moisture will spread northward across much of forecast
area tonight and Monday, then remain in place on Tuesday.
Meanwhile, an upper level disturbance will drift slowly across
the region. Drier air will spread over Utah on Wednesday.
&&
.SHORT TERM (THROUGH 06Z WEDNESDAY)...Upper level ridge over the
Great Basin will shift east into the central plains as an upper
level trough moves through the Northern Intermountain region early
this week. Deep moisture has spread into the southern third of
Utah today and isolated storms have developed on modest
instability. A weak wave associated with a circulation evident in
water vapor imagery near the Arizona-California border lifts into
southern Utah tonight and may keep showers going there through the
night.
Flow aloft backs to the southwest and allows deep moisture to spread
north through much of the state on Monday. With increased
instability slow storm motion there will be the potential for
locally heavy rain across portions of central and southern Utah.
Along the leading edge of the moisture surge an isolated dry
thunderstorm will be possible. The deep moisture will linger through
Tuesday with the potential for locally heavy rain once again.
Increased cloud cover and decreasing mid level temperatures will
allow temperatures to cool a bit on Monday and Tuesday.
.LONG TERM... (AFTER 06Z WEDNESDAY)...A few showers will still be
possible over southeast Utah early Wednesday morning as the upper
level disturbance, over the Four Corners area early in the
period, continues eastward. Some residual moisture, precipitable
water values near .75", left for some isolated convection,
primarily over the higher terrain of southern and eastern Utah, Wednesday
afternoon and evening. With cooler temperatures aloft, will see
high temperatures a few degrees below seasonal norms.
Models in good agreement in digging a trough southward into
California on Thursday, with upper level disturbances ejecting
northeast from trough into Great Basin Thursday and Friday. With
southerly flow developing, moisture will spread into southern Utah
on Thursday and across bulk of forecast area by Friday. With
upward lift from system and adequate moisture with precipitable
water values around .75", will go with a slight chance to chance
for showers and thunderstorms over southern Utah on Thursday and
over much of forecast area Friday. Trough will slide eastward
across Great Basin on Saturday, continuing potential for
convection across Utah.
In the wake of the trough, drier air will overspread forecast area
on Sunday.
&&
.AVIATION...Northwesterly winds at the SLC terminal are expected to
shift to the southeast between 03-04Z. Otherwise, mostly clear skies
will continue.
&&
.FIRE WEATHER...Upper level ridge over the Great Basin will shift
east into the central plains as an upper level trough moves through
the Northern Intermountain region early this week. Deep moisture
has expanded north into the southern third of Utah this afternoon
and isolated convection has developed across this area. Storms will
stay active into the evening and then showers will likely persist
through the night as a disturbance lifts north out of Arizona. Deep
moisture spreads north through much of the state on Monday and
expect scattered storms across central and southern Utah and in the
Uintas, with isolated storms in the northwest portions of the
state. A few storms in the northwest may produce dry lightning on
Monday afternoon and evening, although coverage is not expected to
be significant. Storms across southern Utah will have the
potential to produce locally heavy rainfall on both Monday and
Tuesday. A drying trend then spreads across the state on
Wednesday.
Otherwise, expect better RH recover tonight and minimum relative
humidity values will be up quite a bit tomorrow across southern Utah
with plenty of cloud cover and increased thunderstorm coverage.
Relative humidity values will dip quite a bit during the middle of
the week as drier air spreads back into the region.
&&
.SLC Watches/Warnings/Advisories...
UT...None.
WY...Red Flag Warning in effect from noon to 9 PM MDT Monday
WYZ277.
&&
SHORT TERM...Graham
LONG TERM...Barjenbruch
AVIATION...Kruse
FIRE WEATHER...Graham
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 21, 5:23 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
623 AM MDT SUN AUG 21 2016
UTZ001>016-019>021-517-518-WYZ021-221230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
623 AM MDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
SOUTHERN OUTLOOK AREA TODAY WITH MORE ISOLATED STORMS OVER CENTRAL
PORTIONS AND THE NORTHERN MOUNTAINS. THE STORMS OVER NORTHERN AND
CENTRAL PORTIONS WILL BE ON THE DRY SIDE WITH STRONG GUSTY WINDS
AND LIGHTNING BUT NOT MUCH RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE OUTLOOK
AREA ON MONDAY AND WILL CONTINUE OVER MOST OF THE OUTLOOK AREA
TUESDAY.
HEAVY RAIN COULD ACCOMPANY SOME OF THE STORMS ACROSS THE SOUTHERN
OUTLOOK AREA MONDAY AND TUESDAY WITH THE ASSOCIATED THREAT OF
ISOLATED FLASH FLOODING.
DRIER CONDITIONS ARE EXPECTED AREA WIDE FOR WEDNESDAY WITH JUST A
FEW LINGERING STORMS ACROSS THE SOUTH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
4 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Beaver
- When
- August 21, 3:34 PM MST
- Where
- Beaver County, 0.88 mi SE of (Mlf)milford Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.420, -113.010
A peak wind gust of 58 mph was recorded at the Milford ASOS.
Flash Flood, Kane
- When
- August 23, 4:30 PM MST to 8:30 PM MST
- Where
- Kane County, 8.94 mi SSE of Adairville to 12.99 mi ENE of Paria
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.005, -111.846
Flash flooding occurred along the Paria River drainage, including Buckskin Wash, for several hours. House Rock Road was closed and multiple people were temporarily stranded due to the flooding.
Flash Flood, Wayne
- When
- August 25, 1:00 PM MST to 3:00 PM MST
- Where
- Wayne County, 2.75 mi SW of Fruita to 5.15 mi NNW of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.250, -111.283
Widespread flash flooding occurred in Capitol Reef National Park, including flash flooding along Pleasant Creek, Grand Wash Road, and the Scenic Drive.
Tornado, Garfield
- When
- August 26, 12:35 PM MST
- Where
- Garfield County, 1.76 mi SE of Panguitch
- Rating
- EF0
- Path length
- 0.34 mi
- Path width
- 5 yd
- Reported by
- Park/Forest Service
- Coordinates
- 37.800, -112.410
A tornado briefly touched down near the town of Panguitch and was photographed by multiple members of the public, but no damage was reported or found. The location and time are approximations.
Flash Flood, Wayne
- When
- August 26, 3:00 PM MST to 5:00 PM MST
- Where
- Wayne County, 2.07 mi S of Fruita to 1.5 mi SSE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.250, -111.250
Flash flooding occurred across portions of Capitol Reef National Park, including in Grand Wash. In addition, the Fremont River overflowed onto State Route 12 near Fruita.
Flash Flood, Garfield
- When
- August 26, 3:25 PM MST to 5:25 PM MST
- Where
- Garfield County, 8.32 mi E of Escalante Muni Arpt to 8.33 mi ESE of Escalante Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.754, -111.418
Flash flooding was reported along the Upper Escalante drainage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Lightning Strike in Texas, August 21, 2016$83,000 · 2 events
- Flash Flooding and Damaging Wind in New Mexico, August 21 to 22, 2016$23,000 · 52 kt wind · 5 events
- Flood and Damaging Wind in Maryland, August 21 to 22, 201652 kt wind · 22 events
- Damaging Winds in North Carolina, August 21, 2016$15,000 · 54 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201650 kt wind · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20167 events
- Flash Flooding in New Mexico, August 21, 2016$4,000 · 6 events
- Flood and Lightning Strikes in Delaware, August 21, 2016$20 · 6 events
- Waterspouts in Lake Erie, August 21, 20166 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20164 events
- Damaging Wind and Heavy Rain in New Jersey, August 21 to 22, 201652 kt wind · 3 events
- Damaging Winds in Maryland, August 21, 201650 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658274, 658276, 658277, 658301, 658300, 658275.